When acne can trigger allergies
The condition can trigger allergic reactions to a range of ingredients in cosmetics, which can lead to skin problems such as dry, cracked and peeling skin.
Anecdotally, many women have reported symptoms of acne, including skin sensitivity, redness, itching and sensitivity to the eyes and nose.
But the condition can also be caused by a number of other factors, such as allergies to certain ingredients in some products.
While most people can avoid the condition with some guidance and treatment, it can also cause allergic reactions, such a reaction to one of the ingredients in acne vulgaris cream, dermatologist Dr Jennifer Glynn said.
“We know there are sensitivities to ingredients in certain products, so we need to be careful to protect our skin,” she said.
She said that while it’s important to use sunscreen to keep your skin healthy, if you do so in a sunscreen that’s not fully absorbed into the skin, the risk of developing a reaction is low.
“It’s not a life-threatening reaction but we should use some caution when applying sunscreen to a sensitive area,” she explained.
The skin condition also triggers a skin rash, which may be red or swollen, which is sometimes mistaken for a rash.
It’s common to have a red, swollen or puffy rash when the condition is triggered by a particular ingredient.
“The reaction is usually more intense and it can feel like you’re being attacked or you’re sweating,” Dr Glynn explained.
“But when you get it on your face, it’s like you’ve just been in a hot oven.”
Dr Glynn says the rash usually clears up after about a week, but it’s not unheard of to experience another flare-up of the condition.
“A lot of women may be experiencing a rash that lasts for a week or more, but if they get it back, then they may experience a rash again,” she added.
If you’ve had an allergic reaction to an acne product, such an allergy to an ingredient may also trigger a reaction in your skin.
“If you have a reaction, then you can use a patch test to find out what ingredients in the cream were causing it,” Dr Tishman said.
“You should not use a product that’s been used with an allergy, if it’s a moisturiser, or if it has a chemical in it.
You need to use a cream that has a gentle, neutral smell.”
If you do need to take a drug, you may need to consult your doctor about the possible side effects.